Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Des Moines, IA

July 4, 2003Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2003, 12:54 AM CDT for Kossuth County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 12:54 AM CDT (05:54 UTC)
Expired
Jul 4, 2003, 1:55 AM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 9:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-708 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040554
SVRDMX
IAC109-040655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 155 AM CDT

* AT 1251 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF SWEA CITY TO 17
  MILES SOUTHWEST OF WHITTEMORE...OR FROM 30 MILES NORTHEAST OF
  SPENCER TO 29 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR WHITTEMORE AROUND 110 AM...
  NEAR SWEA CITY AROUND 120 AM...
  NEAR ALGONA MUNICIPAL AIRPORT AROUND 125 AM...
  NEAR BANCROFT AROUND 130 AM...
  NEAR LEDYARD AROUND 135 AM AND
  NEAR LAKOTA AROUND 140 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

LAT...LON 4349 9444 4291 9443 4293 9399 4349 9399

COGIL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 3:09 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT THU JUL 3 2003

ACTIVE START TO JULY 4TH WEEKEND XPCD WITH TSTMS BEING PRIMARY
FOCUS...AND ASSOCD OUTFLOW COULD CAUSE PROBLEMS WITH TEMPS TOO.
CURRENT SCENARIO HAS JET MAX AHD OF TROF FM NRN PLAINS INTO CANADA.
WEAK SHRV NOTED ACRS CNTRL RCKYS MOVG INTO PLAINS.  VISIBLE/WV STLT
IMAGERY SHOWING INCRG UVM AHD OF FEATURE AND WL LIKELY HELP INITIATE
MCS TO OUR W OVNGT.  19Z SFC ANLYS SHOWS CNVGNC WITH OLD OUTFLOW
BNDRYS AND LRGR SCALE TROFS FM WI INTO W CNTRL IA AND NRN NE.
EVAPOTRANSPIRATION PRODUCING DWPNTS WELL INTO THE 70S ALG AND AHD OF
CNVGNC ZNS RESULTING IN STG THETA-E POOLING.  XPC CAP TO HOLD OFF
DVLP OVR WRN SXNS TIL TNGT.  ERN SXNS A BIT MORE PROBLEMATIC.
ALTHOUGH MLCAPES/CIN NOT AS IMPRESSIVE...SBCAPES INVOF KALO APCHG
5000 J/KG WITH LTL CIN.  STLT TRENDS SHOWING CU DMSHG HWVR SO UNLESS
TRENDS CHG WL FOLLOW LEAD OF MLCAPE/CIN INFO AND KEEP THIS EVE DRY
XCP FOR ISOLD ELEVATED SHWRS/TSTMS THAT FORMED SW.  BETTER CHCS MAY
BE FARTHER E.

MDLS FAIRLY SIMILAR WITH PROGRESSION OF IA WX NEXT SVRL
DAYS...ALTHOUGH GFS CONTS TO SUFFER FM AT LEAST SOME FEEDBACK.
AFOREMENTIONED PLAINS SHRT WV SHOULD IGNITE MCS OVNGT SPREADING INTO
IA EARLY FRI IN CONJUCTION WITH WEAK/MOD LOW LVL JET FOCUSED TWRD
NE/IA BORDER AND LOW LVL CNVGNC AFT 09Z.  SHOULD SEE MRNG MCS AND
PSBL REDVLPMT FRI AFTN AS TROF/FNT LAYS OUT ACRS HEART OF IA.  AMT
OF RECOVERY TIME WL BE KEY TO HOW BAD AFTN TSTMS BCM.  BOTH ETA/GFS
SHOW CNVNG AND HIGH INSTABILITY ACRS SRN SXNS LATE AFTN.  FEEL
EITHER MRNG OR AFTN ROUND COULD BE SVR SO ADD ADDED SVR/HVY RAIN
MENTION PER SPC MOD RISK OTLK.  FNT THEN MOVES ONLY SLOWLY SWD SO
HAVE KEPT CHCS GOING CNTRL/SRN PTNS FRI NGT AND SAT.  MORE CHCS SAT
NGT AS WRM ADVCTN SURGES NEWD AGN.  NO SGFNT COOLER AIR PUSH BHND
FNT SO HAVE COOLED TEMPS A FEW DEGREES OVR NEXT SVRL DAYS...BUT NO
TOO MUCH...ESSENTIALLY FOLLOWING GUIDANCE COMPROMISE.  WL HAVE TO
WATCH TEMPS TMRW.  IF CONVECTION OR OUTFLOW FAILS TO DVLP...MID
SHIFT MAY HAVE TO ISSUE HEAT ADVY.

MED RANGE MDLS IN GOOD AGREEMENT INTO EARLY NEXT WEEK BUT DVRG
SPCLLY BY WED.  BY THIS TIME ECMWF IS MORE PROGRESSIVE PUSHING UPR
LVL RDG INTO NRN PLAINS WHILE OTHER MDLS SHOW LESS AMPLIFIED
SOLUTIONS.  GFS AND CANADIAN ENSEMBLES SUGGEST A BIT FASTER MOVMT
THAN OPERATION RUNS WOULD TEND TO AGREE WITH NCEP FAVORING JUST A
BIT FASTER THAN RECENT GFS RUNS.  THIS LEADS TO CHCS SUN...MAINLY
DRNG THE MRNG...DUE TO LINGERING NIGHTTIME CONVECTION AND ALSO ALG
APCHG CDFNT LATE IN THE DAY.  FNT THEN PUSHES EVER SO SLOWLY SWD
ACRS IA LEADING TO CHCS FA WIDE SUN NGT...AND THEN MON AND MON NGT
CNTRL/SRN PTNS.  LOOKS LIKE SUFFICIENT CNVGNC AND ISENT LIFT WITH
LOW LVL JET FOR EITHER SFC BASED OR NOCTURNAL DVLPMT RESPECTIVELY.
NRN PLAINS HIGH PRESSURE SHOULD THEN GIVE US A BREAK TIL APCH OF
TROF OR WEAK FNT FM W TWRD DAY 7.  CONFIDENCE NOT HIGH ENOUGHT TO
PUSH POPS ABV CLIMO HWVR SO HAVE LEFT DRY FOR NOW.  TEMPS SHOULD BE
CLOSE TO CLIMO THRU PD BUT GENERALLY RAISED A FEW DEGREES TO ACCT
FOR COOL BIAS IN MOS.

.DSM...NONE

SMALL
Hazardous weather outlook, Jul 3, 5:57 AM CDT, 18 hours 57 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
557 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES THIS AFTERNOON IN THE MID 90S WILL COMBINE WITH
DEWPOINTS AS HIGH AS THE MID 70S TO PRODUCE HEAT INDICES AROUND 105
DEGREES FOR SEVERAL HOURS...MAINLY ALONG AND WEST OF A LINE FROM
STORM LAKE TO LAMONI.

A COLD FRONT WILL MOVE INTO IOWA TONIGHT AND PROVIDE THE FOCUS FOR
ANOTHER ROUND OF THUNDERSTORMS. A FAST MOVING LINE OF THUNDERSTORMS
IS EXPECTED TO TRACK ACROSS NORTHERN IOWA LATE TONIGHT...WITH THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED LARGE HAIL. THERE IS A
MODERATE RISK FOR SEVERE WEATHER NORTH OF HIGHWAY 20. THUNDERSTORMS
COULD PRODUCE SEVERAL INCHES OF RAIN THURSDAY NIGHT INTO EARLY
FRIDAY MORNING NORTH OF HIGHWAY 20...WITH THE POTENTIAL FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING OVER THE NORTHERN
HALF OF CENTRAL IOWA...WITH A CONTINUED THREAT FOR SEVERE STORMS AND
HEAVY RAIN...DIMINISHING THROUGH THE COURSE OF THE MORNING.
ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM MIDDAY FRIDAY INTO FRIDAY
NIGHT AS THE COLD FRONT SAGS INTO SOUTHERN IOWA. A FEW STORMS COULD
BE SEVERE...MAINLY SOUTH OF HIGHWAY 30...WITH DAMAGING
WINDS...ISOLATED LARGE HAIL...AND LOCALLY HEAVY RAIN. THIS
SCENARIO...AND THE MOST FAVORED AREAS FOR SEVERE WEATHER AND FLASH
FLOODING...COULD CHANGE DEPENDING ON HOW THE CONVECTION EVOLVES
THURSDAY NIGHT AND EARLY FRIDAY...AND THOSE PLANNING OUTDOOR HOLIDAY
ACTIVITIES SHOULD STAY INFORMED WITH THE LATEST FORECASTS.

ACTIVE WEATHER WILL RESUME LATE SATURDAY NIGHT THROUGH
TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
CENTRAL IOWA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT
INTO SUNDAY...AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH TO HIGHWAY 34. ACTIVATION IS POSSIBLE AGAIN FRIDAY
OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:21 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto54 min
Jul 4, 12:24 AM CDTSevere Thunderstorm WarningDMXSac51 min
Jul 4, 12:32 AM CDTSevere Thunderstorm WarningDMXPocahontas43 min
Jul 4, 12:59 AM CDTSevere Thunderstorm WarningDMXCalhoun46 min
Jul 4, 1:22 AM CDTSevere Thunderstorm WarningDMXHancock, Winnebago53 min
Jul 4, 1:43 AM CDTSevere Thunderstorm WarningDMXWright47 min
Jul 4, 1:48 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth42 min
Jul 4, 1:55 AM CDTSevere Thunderstorm WarningDMXFranklin50 min
Jul 4, 2:17 AM CDTSevere Thunderstorm WarningDMXButler43 min
Jul 4, 2:44 AM CDTSevere Thunderstorm WarningDMXBremer46 min
Jul 4, 2:52 AM CDTSevere Thunderstorm WarningDMXBlack Hawk53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.